[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 50.16.52.237. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Citations 0
Health Agencies Update
January 27, 2010

Sibutramine Warning

JAMA. 2010;303(4):322. doi:10.1001/jama.2009.1980

Preliminary data suggest that taking the weight loss drug sibutramine may increase a patient's risk of adverse cardiovascular events, according to the US Food and Drug Administration (FDA).

The European Medicines Agency, the FDA's European counterpart, required the drug's maker to conduct the Sibutramine Cardiovascular Morbidity/Mortality Outcomes in Overweight or Obese Subjects at Risk of Cardiovascular Event study (also known as SCOUT) (http://clinicaltrials.gov/ct2/show/study/NCT00234832). The study enrolled more than 10 000 individuals aged 55 years or older who were overweight or obese and had a history of heart disease or type 2 diabetes. A preliminary analysis released to the FDA in November suggested that patients taking the drug are at greater risk of having an adverse cardiac event. Adverse cardiovascular events were reported in 11.4% of patients taking sibutramine compared with 10% of patients taking placebo.

First Page Preview View Large
First page PDF preview
First page PDF preview
×